Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Kansas City, MO

June 12, 2002Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 12, 2002, 7:22 PM CDT for Nodaway County, Missouri. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 7:22 PM CDT (00:22 UTC)
Expired
Jun 12, 2002, 8:15 PM CDT
In force
53 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 152 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:30 PM CDTThunderstorm Wind 61 EHopkins, MOSeveral trees uprooted and there was minor roof damage reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 130022
SVRMCI
MOC147-130115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 815 PM CDT

* AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES EAST OF BRADDYVILLE...OR 12 MILES SOUTHWEST OF
  BEDFORD IA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HOPKINS BY 730 PM CDT.
   HOPKINS...PICKERING...MARYVILLE BY 735 PM CDT.
   RAVENWOOD BY 755 PM CDT.

THIS STORM HAS A HISTORY OF PRODUCING WIND GUSTS TO 60 MPH AND DIME 
SIZE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4058 9518 4051 9520 4032 9489 4026 9464
          4057 9466

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:20 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 3:20 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 PM CDT WED JUN 12 2002

SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW SUBTROPICAL RIDGE
ACROSS SOUTHERN PLAINS AND UPPER LOW CENTERED NEAR CENTRAL NORTH
DAKOTA/SASKATCHEWAN BORDER...RESULTING IN TIGHT BELT OF WESTERLIES
ACROSS NORTHERN/CENTRAL PLAINS REGION. AT THE SURFACE...OVERNIGHT
CONVECTION MADE SURFACE ANALYSIS RATHER MESSY...WITH NUMEROUS
MESOSCALE BOUNDARIES EVIDENT. FEATURES OF INTEREST THIS MORNING WERE
SURFACE FRONT EXTENDING FROM CENTRAL IOWA BACK INTO SOUTH CENTRAL
NEBRASKA...THEN INTO NORTHWEST KANSAS. OUTFLOW BOUNDARIES WERE NOTED
FROM SOUTHWEST MISSOURI BACK INTO NORTHERN OKLAHOMA...WITH ANOTHER
BOUNDARY NOTED FROM WEST CENTRAL MISSOURI BACK INTO CENTRAL KANSAS.

18Z TOP SOUNDING AND VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON
INDICATE SOUTHERN 2/3RDS OF CWA HAVE YET TO RECOVER FROM OVERNIGHT
CONVECTION...AS WINDS HAVE BEEN LIGHT AND VARIABLE WITH SFC TEMPS
REMAINING IN THE LOW 80S DESPITE ABUNDANT SUNSHINE. TOP SOUNDING
INDICATES STABLE LAYER NEAR SURFACE REMAINS IN PLACE...WITH TEMP OF
AROUND 88 NEEDED TO FULLY ERODE CAPPING INVERSION. EXPECT ZONES
SOUTH OF HIGHWAY 36 TO REMAIN STABLE THROUGH REMAINDER OF AFTERNOON.
MSAS ANALYSIS SHOW INSTABILITY AXIS EXTENDS FROM CENTRAL IA BACK
INTO NORTH CENTRAL KS...WITH LIS OF -8 TO -10. THUNDERSTORMS
BEGINNING TO DEVELOP ACROSS NORTH CENTRAL MISSOURI...ALONG OUTFLOW
FROM SHOWER ACTIVITY OVER SOUTHERN IA. ADDITIONAL STORMS ALSO
DEVELOPING ACROSS SOUTHEAST NEBRASKA.

FOR TONIGHT...HAVE LEANED TOWARDS THE ETA MODEL SOLUTION. EXPECT 2
MCSS TO DEVELOP ACROSS PLAINS STATES. FIRST MCS EXPECTED OVER
EASTERN NEBRASKA INTO SOUTHERN IOWA AND NORTHERN MISSOURI NORTH OF
HIGHWAY 36...ALONG AFOREMENTIONED INSTABILITY AXIS. THUS HAVE
INCLUDED LIKELY POPS ACROSS NORTHERN ZONES. EXPECT SECOND MCS TO
DEVELOP ACROSS SOUTHERN KANSAS LATE THIS EVENING AND PROPAGATE
SOUTHEAST PER CORFIDI VECTORS...REMAINING WELL SOUTH OF CWA.
SOUTHERN 2/3RDS OF CWA SHOULD REMAIN BETWEEN THESE 2 COMPLEXES. AS
COLD FRONT PUSHES INTO CWA OVERNIGHT...850MB WINDS PROGGED TO VEER
TO WESTERLY...MINIMIZING DEEP LAYER CONVERGENCE ALONG FRONT. THUS
EXPECT JUST SCATTERED STORMS TO DEVELOP ALONG FRONT SOUTH OF HIGHWAY
36...AND HAVE KEPT POPS IN CHANCE CATEGORY.

FOR THURSDAY...SURFACE FRONT EXPECTED TO BE SOUTH OF CWA AS
NORTHWESTERLY FLOW DEVELOPS ACROSS REGION. HAVE KEPT CHANCES OF
PRECIP OUT OF FORECAST FOR SOUTHERN ZONES...ALTHOUGH IF FRONT
REMAINS FURTHER NORTH THAT CURRENTLY PROGGED MAY NEED TO INTRODUCE
CHANCE POPS ALONG AND SOUTH OF HIGHWAY 50.

OTHERWISE EXPECT DRY WEATHER CWA-WIDE THURSDAY NIGHT AND FRIDAY...AS
NORTHWEST FLOW BECOMES ESTABLISHED...WITH SURFACE RIDGE BUILDING
INTO REGION. EXPECT COOLING TREND THURSDAY/FRIDAY AS COOLER AIRMASS
ASSOCIATED WITH SURFACE RIDGE BUILDS INTO CWA.

SEAMAN

A RATHER AMPLIFIED WEATHER PATTERN SHAPES UP FOR THE WEEKEND.  THE
BIG UPPER LOW RESIDING ON THE NORTH DAKOTA BORDER IS EXPECTED TO
SLOWLY DRIFT TOWARD THE GREAT LAKES.  THE CENTRAL PLAINS WILL BE
UNDER UPPER LEVEL NORTHWEST FLOW WITH UNUSUALLY LOW HEIGHTS OVER
MISSOURI AND EASTERN KANSAS THROUGH TUESDAY.  TIMING THE
DISTURBANCES IN THE UPPER FLOW WILL BE QUITE CHALLENGING...BUT IT
APPEARS THAT NOCTURNAL THUNDERSTORM COMPLEXES ORIGINATING IN THE
NORTHERN HIGH PLAINS WILL BE A GOOD BET SATURDAY...SUNDAY...AND
MONDAY.

THE BEST CHANCE FOR PRECIPITATION OVER MISSOURI AND EASTERN KANSAS
WILL PROBABLY BE SUNDAY NIGHT/MONDAY MORNING.  THE MRF AND CANADIAN
MODELS SHARE SIMILAR TIMING WITH A DISTURBANCE IN THE NORTHWEST FLOW
LATE SUNDAY.  IT LOOKS LIKE THE MRF SUFFERS FROM SOME CONVECTIVE
FEEDBACK PROBLEMS BY 12Z MONDAY...DEEPENING THE UPPER TROUGH OVER
THE FORECAST AREA TOO MUCH.  I PREFER THE CANADIAN MODEL WITH ITS
DEPICTION OF HEAVY RAIN OVER CENTRAL NEBRASKA THROUGH NORTHWEST
OKLAHOMA.  I HAVE INCLUDED SOME MENTION OF THUNDER FOR THE ENTIRE
FORECAST AREA...BUT I BELIEVE THAT THE BEST CHANCES FOR THUNDER
SUNDAY...SUN NIGHT AND MONDAY WILL BE OVER WESTERN PORTIONS OF THE
FORECAST AREA.

THE REMAINDER OF THE EXTENDED FORECAST SHOULD BE AT OR BELOW AVERAGE
TEMPS WITH MUCH LOWER HUMIDITY THAN WEVE EXPERIENCED DURING THE
LAST FEW DAYS
KOCH

330 AM...
CURRENT SATELLITE IMAGES...RADAR AND SURFACE ANALYSIS CONTINUE TO
SHOW OUR FRONT LAYING ALONG A LINE FROM THE SOUTHWEST CORNER OF
KANSAS THROUGH THE SOUTHEAST CORNER OF NEBRASKA AND EXTENDING ON
TOWARDS SOUTHERN WISCONSIN.  A SMALL BOW ECHO...MOVING PAST DODGE
CITY AT THIS HOUR...HAS ME A LITTLE WORRIED ABOUT REDEVELOPMENT OF A
SMALL COMPLEX OF THUNDERSTORMS REACHING OUR AREA DURING THE POST
SUNRISE HOURS.  BUT...THICKNESS LINES AND CORFIDI VECTORS INDICATE
THAT THIS LITTLE STORM SYSTEM SHOULD TURN TO THE SOUTHEAST OF OUR
REGION...SO I HAVE LEFT CHANCE POPS IN THE FORECAST FOR THIS MORNING
ALONE. THOUGH...WITH A NUMBER OF BOUNDARIES LAYING AROUND THE
AREA...AFTER THE OVERNIGHT STORMS...CONVECTION COULD START ANYWHERE
AT ANYTIME.  THE BEST CHANCES FOR THUNDERSTORM DEVELOPMENT SHOULD
ARRIVE IN THE AFTERNOON AS THE BAROCLINIC ZONE ALONG THE FRONT
TIGHTENS UNDER THE MID DAY SUN AND BEGINS TO FINALLY PUSH SOUTH.
THE MODELS ARE IN DISAGREEMENT OVER THE SPEED AND TIMING OF THE
FRONTAL PASSAGE SO I HAVE GONE WITH A BROAD BRUSH COMPROMISE AT THIS
TIME.  HOWEVER...WITH THE UPPER LEVEL SUPPORTING WINDS STILL FLOWING
PARALLEL TO THE FRONT...ITS MOVEMENT IS EXPECTED TO BE SLOW AND MORE
HEAVY RAIN FROM TRAINING STORMS IS LOOKING DISTINCTLY POSSIBLE.
GIVEN THE OVERNIGHT RAIN ACTIVITY...THE DAY SHIFT MAY WANT TO THINK
ABOUT A FLOOD WATCH FOR THE SOUTHERN HALF OF THE CWA.

I HAVE ONLY MADE MINOR ADJUSTMENT TO THE GOING TEMPERATURE FORECASTS
IN THE SHORT AND LONG TERM.  IN THE EXTENDED SECTION I DID DECIDE TO
BROAD BRUSH IN SOME THUNDERSTORM ACTIVITY FOR SUNDAY THROUGH MONDAY
AS THE NORTHWEST FLOW INDICATED BY THE MID AND LONG RANGE MODELS
LOOKS REASONABLE...AND ANY WEAK SHORTWAVE EMBEDDED IN THE FLOW COULD
TRIGGER SOME ACTIVITY.

CUTTER

EAX...
KS...NONE
MO...NONE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:47 PM CDTSevere Thunderstorm WarningEAXWorth43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.